Make the diagnosis: 16-month-old child with irritability

January 9, 2014, 5:25 pm

caffeine structure★★★☆☆

A 16-Month-Old Girl with Irritability After Ingesting White Pills. Jones MA et al. Pediatr Emerg Care 2014 Jan;30:69-71.

Reference – no abstract available

This short diagnostic puzzle was presented as part of Pediatric Emergency Care‘s “Pick Your Poison” series. A 16-month-old girl is brought to the emergency department with irritability, diaphoresis, tachycardia (152 bpm, resistant to fluids), hypokalemia (3.7 mmol/L) and an anion-gap metabolic acidosis (gap = 24). The father reports that the child was found ingesting “white pills” contained in her grandmother’s purse.

Here are some questions based on the case. Click on the question to reveal the answer.

Irritability, tachycardia, and diaphoresis suggests a stimulant or sympathomimetic toxidrome. Anticholinergic exposure could feature tachycardia, but in that case the skin and mucus membranes would be dry.

Drugs of abuse, including cocaine, amphetamines, ecstasy, and bath salts are some examples of sympathomimetic stimulants. Caffeine and theophylline are also stimulants that can present this way in overdose.

A common ingredient in many OTC diet pills is caffeine. However, some unregulated product might also contain unlisted ingredients, such as amphetamines.

No. When the parents brought in the pill bottle, it was determined that each “diet” pill contained 200 mg of caffeine and an unlisted amount of dimethylamylamine (DMAA). On some drug screens DMAA can cause a positive test for amphetamine.  In April 2013, the FDA announced that it had received 86 reports of adverse effects and even deaths associated with use of supplements contain DMAA. Although the agency pointed out that these reports did not establish causation, they stressed that it was illegal to include DMAA in the formulation of dietary supplements.

 

Comments are closed.